Alert archive / Maine / Winter Storm Warnings in 2011

Winter Storm Warning 11, NWS Gray, ME

March 31, 201111 counties in Maine; 8 counties in New Hampshire

NWS Gray, ME issued this winter storm warning at Mar 31, 2011, 3:44 AM EDT for 11 counties in Maine; 8 counties in New Hampshire. It took effect at Apr 1, 2011, 12:00 AM EDT. It was in force for 20 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 31, 2011, 3:44 AM EDT (07:44 UTC)
In effect from
Apr 1, 2011, 12:00 AM EDT
Expired
Apr 1, 2011, 8:13 PM EDT
In force
20 hr
Issued by
NWS Gray, ME

Counties Androscoggin County, ME, Cumberland County, ME, Franklin County, ME, Kennebec County, ME, Knox County, ME, Lincoln County, ME, Oxford County, ME, Sagadahoc County, ME, Somerset County, ME, Waldo County, ME, York County, ME, Belknap County, NH, Carroll County, NH, Coos County, NH, Grafton County, NH, Merrimack County, NH, Rockingham County, NH, Strafford County, NH, Sullivan County, NH

The radar

The Portland,ME radar (KGYX), 31 km from the middle of the area, began a volume at 07:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 7.7 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2011-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2011-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2334 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this winter storm warning went out at Mar 30, 3:41 PM EDT, 12 hours 3 minutes earlier.

Area forecast discussion, Mar 30, 3:41 PM EDT, 12 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
341 PM EDT WED MAR 30 2011

.SYNOPSIS...
HIGH PRESSURE WILL CREST OVER THE REGION TONIGHT AND MOVE EAST
THURSDAY. LOW PRESSURE WILL DEVELOP OVER THE SOUTHEAST STATES
THURSDAY NIGHT... MOVE INTO THE GULF OF MAINE FRIDAY AFTERNOON AND
INTO THE CANADIAN MARITIME PROVINCES SATURDAY. HIGH PRESSURE WILL
MOVE EAST AND CREST OVER THE REGION MONDAY AFTERNOON. A WARM FRONT
WILL APPROACH NEW ENGLAND TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
CLOUDS SHOULD REMAIN MOSTLY CLEAR EARLY TONIGHT ALLOWING FOR SOME
RADIATIONAL COOLING. UNDERCUT MODEL LOW TEMPS TONIGHT BY A DEGREE
OR TWO. CLOUDS WILL INCREASE LATE FROM SW TO NE WITH SOUTHERN
AREAS BEING CLOUDY BY SUNRISE. WINDS SHOULD DROP OFF TO VARIABLE
OR CALM TONIGHT.

&&

.SHORT TERM /THURSDAY/...
CLOUDS WILL THICKEN AND LOWER DURING THE DAY BUT DONT EXPECT ANY
PRECIPITATION EXCEPT FOR A CHANCE POP IN EXTREME SW PORTIONS OF
THE FA. UNDERCUT MODEL TEMPS A BIT EXPECTING CLOUDY SKIES.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
LATE SEASON WINTER STORM STILL LOOKS TO IMPACT CWA THU NIGHT INTO FRI
NIGHT. STILL SOME MODEL DIFFS THAT CAUSE CONCERN FOR FORECAST
CONFIDENCE AS 12Z NAM IS MUCH FURTHER TO THE EAST AND WEAKER THAN
OP GFS...AND THIS IS SOMEWHAT SUPPORTED BY 12Z GFS ENS MEAN AND A
QUICK LOOK AT THE 12Z EURO. HAVE TENDED TO BLEND THE OP GFS SOLN
WITH THE OTHER MODELS. THIS OUTER TRACK WOULD LEAD TO SNOW AS THE
PREDOMINANT P-TYPE OVER A LARGER AREA OF THE CWA /MOST PLACES AWAY
FROM THE COASTAL ZONES/...BUT ALSO LEAD TO LOWER QPF OVERALL.
STILL...MAY SEE ENOUGH QPF TO GENERATE 6 INCHES OR MORE OF OF SNOW
IN SOME AREAS....AND WILL THEREFORE KEEP THE WATCH AS IS FOR NOW.
P-TYPE THIS TYPE OF YEAR IS NOT ALWAYS WELL HANDLED BY THE
MODELS...AND SOME CONCERN THAT MORE PRECIP MAY FALL AS LIQUID.
EITHER WAY...IT LOOKS LIKE SNOW BEGINS LATE EVENING TO
MIDNIGHT...AND REMAINS MOSTLY SNOW THRU THU NIGHT...WITH
CHANGEOVER OCCURRING DURING THE DAY FRIDAY...WITH HEAVIEST PRECIP
WINDING DOWN MIDDAY TO EARLY AFTERNOON. COULD SEE A PERIOD OF
GUSTY EASTERLY WINDS NEAR THE COAST LATE THU NIGHT INTO FRI
MORNING.

ONCE THE SYSTEM PASSES...SHOULD SEE CLEARING ON SATURDAY WITH
GUSTY NW WINDS...MAYBE SOME SNOW SHOWERS IN THE MTNS...WITH HIGHS
CLOSE TO NORMAL. VERY FEW CHANGES BEYOND THIS...BUT STACKED LOW
ONCE AGAIN STALLS OVER THE MARITIMES SUN...PROVIDING PERSISTENT NW
FLOW...BUT SHOULD MOVE OUT AND ALLOW RIDGING TO BUILD IN ON
MONDAY. NEXT PRECIP PRODUCING SYSTEM MOVES IN FOR THE TUE-WED TIME
FRAME...AND LOOKS TO BE A LITTLE BIT WARMER....BUT COULD STILL
PRODUCE SOME ACCUMULATING SNOWS INLAND.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM...EXPECT VFR TONIGHT. CLOUDS THICKEN AND LOWER
THURSDAY. WITH A LIGHT ONSHORE FLOW MAY SEE MVFR CEILINGS AT PWM
AND PSM BEFORE NOON.

LONG TERM...PERIOD OF IFR OR LOWER IN RA/SN EXPECTED THU NIGHT
INTO FRI EVENING...WITH VFR RETURNING FOR THE WEEKEND. KPWM/PSM
COULD SEE A PERIOD OF STRONG EASTERLY FLOW WITH GUSTS TO 35 MPH
LATE THU NIGHT INTO FRI MORNING.

&&

.MARINE...
SHORT TERM...QUIET ON THE WATERS TONIGHT AND THURSDAY.

LONG TERM...WILL SEE A PERIOD OF NEAR EAST-NORTHEAST GALES
STARTING LATE THU NIGHT INTO EARLY AFTERNOON FRI AS DEEPENING LOW
TRACKS N FROM THE MID-ATLANTIC. WINDS WILL SHIFT TO NE FRI
AFTERNOON AS LOW TRACKS NE THROUGH THE GULF OF ME...WITH SCA
EXPECTED INTO SATURDAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WATCH FROM LATE THURSDAY NIGHT THROUGH FRIDAY
     EVENING FOR MEZ007>009-012>014-019>022.
NH...WINTER STORM WATCH FROM LATE THURSDAY NIGHT THROUGH FRIDAY
     EVENING FOR NHZ001>009.
MARINE...GALE WATCH FROM LATE THURSDAY NIGHT THROUGH FRIDAY EVENING FOR
     ANZ150>154.

&&

SYNOPSIS...TFH
NEAR TERM...TFH
SHORT TERM...TFH
LONG TERM...MC
AVIATION...TFH/MC
MARINE...TFH/MC
Hazardous weather outlook, Mar 31, 2:56 AM EDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
256 AM EDT THU MAR 31 2011

MEZ007>009-012>014-018>022-NHZ001>010-013-010700-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-
256 AM EDT THU MAR 31 2011

...WINTER STORM WARNING IN EFFECT FROM 2 AM TO 8 PM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ023>028-NHZ014-010700-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
COASTAL ROCKINGHAM-
256 AM EDT THU MAR 31 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM TO 8 PM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND
SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150>154-010700-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
256 AM EDT THU MAR 31 2011

...STORM WARNING IN EFFECT FROM 5 AM TO 8 PM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 2:59 AM EDTStorm WarningGYX12 hr
Mar 31, 3:44 AM EDTWinter Weather AdvisoryGYXCumberland, Knox, Lincoln, Sagadahoc, Waldo, York12 hr
Mar 31, 3:27 PM EDTGale WarningGYX29 hr

Nearby

Winter Storm Warnings in Maine, 2011Winter Storm Warnings in New Hampshire, 2011Every winter storm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.